Thunderstorm Wind, Duval
- When
- June 11, 6:14 PM EST
- Where
- Duval County, (Nrb)nas Mayport
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 30.380, -81.420
The AWOS at Naval Station Mayport measured a wind gust of 63 mph.
Prevailing SW steering flow brough a more dominant west coast sea breeze inland where it converged with the east coast sea breeze toward the Atlantic coast in the evening and produced strong to pulse severe storms over a moist and unstable airmass. DCAPE were high in the 700-1000 J/kg range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Prevailing SW steering flow brough a more dominant west coast sea breeze inland where it converged with the east coast sea breeze toward the Atlantic coast in the evening and produced strong to pulse severe storms over a moist and unstable airmass. DCAPE were high in the 700-1000 J/kg range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 11, 2:36 PM EST, 3 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 336 PM EDT Sun Jun 11 2023 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE... .NEAR TERM... Issued at 334 PM EDT Sun Jun 11 2023 An upper trough will swing across the region through this evening, which along with sea breeze collisions anticipated will support scattered to numerous convection through this evening. Showers and storms have already begun over inland areas and moving east- northeast with the southwesterly flow around the western periphery of the surface ridge in place. This flow will keep the sea breeze pinned near the I-95 corridor through this evening. Therefore, this corridor will be the primary focus for enhanced convective activity late this afternoon and evening. The best dynamics with the upper trough will be found over southeast GA, and therefore this area will have the greatest chance for strong to isolated severe cells, with gusty winds and heavy downpours being the main threats. With the pinned seabreeze and southwest flow, temps have risen to levels near or above what they were yesterday with the exception of the coast. The majority of convection will wean after sunset, with temps falling to seasonably mild levels. && .SHORT TERM... (Monday through Tuesday night) Issued at 334 PM EDT Sun Jun 11 2023 Monday: A cold front will drop southeastward into southeast GA Monday morning, and stall over that same area during the day. The front will bring in some marginally drier air ahead of it aloft overnight tonight and through Monday, mostly over northeast FL. Therefore, the focus for convection tomorrow will primarily be north of I-10 near the vicinity of the front. Isolated strong to severe storms will be possible once again tomorrow over southeast GA with the more favorable dynamics aloft with the front in this area. SPC day 2 outlook does place a marginal risk of severe as far south as I-10. The southwest flow will allow temps to once again rise into the 90s for most, except for the immediate coast. Tuesday: Another shortwave will swing around the base of the parent trough aloft on Tuesday. This, combined with the stalled boundary, will likely result in increased shower and thunder chances with the usual daytime heating, especially over southeast GA and the coast of northeast FL in the southwest flow. A similar setup to Monday appears likely, in which isolated strong to severe cells are possible, with more details to be ironed out over the next 24-36 hours. Some lingering showers and a few t'storms will likely linger after sunset, with another seasonable mild night into early Wednesday. && .LONG TERM... (Wednesday through next Sunday) Issued at 334 PM EDT Sun Jun 11 2023 A rather persistent pattern is expected into Wednesday and likely Thursday as well, with the region expected to remain at the base of a parent upper-level trough and surface boundary resulting in daily shower and t'storm chances. A few more potent shortwaves moving along the base of the trough will be likely into next weekend, in which convection would expected to be more numerous on these days. Major models are not in very good agreement with respect to the magnitude and time frames for these more potent impulses. However, the time frame where this is more likely appears to be between about Thursday to Saturday Morning before uncertainty grows with how the large scale upper-trough behaves. More details to be ironed out over the coming days. The persistent active pattern will also bring temperatures near to slightly above climo for the long term. && .AVIATION... (18Z TAFS) Issued at 205 PM EDT Sun Jun 11 2023 Showers and thunderstorms developing along the inland moving Gulf coast sea breeze over the Suwannee Valley will progress east- northeastward towards the I-95 corridor after 19Z. Isolated convection may also develop along the Atlantic sea breeze boundary in northeast FL after 18Z. Convection will then increase in coverage and intensity along the Interstate 95 corridor after 21Z as sea breezes and other mesoscale boundaries collide, with coverage then increasing across southeast GA early this evening as shortwave energy aloft traverses the area. We included TEMPO groups for wind gusts up to 30 knots and periods of IFR visibilities during heavier downpours late this afternoon at the Duval County terminals and SGJ, with activity potentially lingering past 00Z at SSI. Confidence in IFR impacts was a little lower at GNV, so we indicated MVFR visibilities for this TEMPO group. Convection should then exit our region by 04Z, with southwesterly surface winds remaining sustained around 5 knots overnight. A deck of MVFR ceilings may overspread our area from southwest to northeast during the predawn and early morning hours on Monday. Ceilings should then lift to VFR by 16Z Monday as west southwesterly surface winds strengthen to 10-15 knots. && .MARINE... Issued at 334 PM EDT Sun Jun 11 2023 A ridge of high pressure is in place over waters today. An upper level trough will pass over the area today, resulting in chances for showers and thunderstorms this evening and tonight. A cold front will move southeastward overnight, and stall over southeast GA on Monday. The front will remain nearly stationary through midweek, which will persist chances of showers and thunderstorms at times over waters. Rip Currents: Rip current risk remains moderate today, but low to moderate for the beginning of the work week with offshore flow. && .PRELIMINARY POINT TEMPS/POPS... AMG 70 91 71 90 / 30 60 30 60 SSI 73 92 74 90 / 30 50 30 50 JAX 71 93 73 95 / 30 40 20 50 SGJ 71 92 74 92 / 30 30 10 30 GNV 70 92 73 94 / 10 20 10 30 OCF 70 90 74 92 / 10 20 10 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
613 PM EDT Sun Jun 11 2023
GAZ136-112245-
Wayne GA-
613 PM EDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of southern Wayne
County through 645 PM EDT...
At 612 PM EDT, Doppler radar was tracking a strong thunderstorm over
Screven, or 9 miles southwest of Jesup, moving northeast at 20 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jesup, Gardi, Screven and Broadhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3166 8190 3148 8165 3135 8178 3136 8180
3135 8185 3145 8205 3147 8208 3148 8211
TIME...MOT...LOC 2212Z 224DEG 17KT 3150 8199
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABSpecial Weather Statement
National Weather Service Jacksonville FL
620 PM EDT Sun Jun 11 2023
FLZ125-325-425-112245-
Western Duval FL-South Central Duval FL-Coastal Duval FL-
620 PM EDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of southeastern Duval
County through 645 PM EDT...
At 619 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mandarin, moving northeast at 20 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mandarin, Nas Jax, Baymeadows, Bayard and San Marco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3011 8154 3012 8154 3012 8157 3013 8160
3012 8168 3014 8169 3017 8169 3019 8168
3019 8178 3035 8163 3021 8143 3019 8144
TIME...MOT...LOC 2219Z 220DEG 19KT 3019 8163
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABSpecial Weather Statement
National Weather Service Jacksonville FL
630 PM EDT Sun Jun 11 2023
FLZ125-325-112300-
South Central Duval FL-Coastal Duval FL-
630 PM EDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of southeastern Duval
County through 700 PM EDT...
At 629 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baymeadows, or near Mandarin, moving northeast at 20 mph.
HAZARD...Wind gusts of 45 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Unf, Nas Jax and Baymeadows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3013 8159 3013 8161 3021 8169 3038 8157
3025 8144 3022 8144
TIME...MOT...LOC 2229Z 215DEG 16KT 3021 8159
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ABSpecial Weather Statement
National Weather Service Jacksonville FL
636 PM EDT Sun Jun 11 2023
FLZ033-038-133-112300-
Coastal St. Johns FL-Inland Flagler FL-Inland St. Johns FL-
636 PM EDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northern Flagler and
southern St. Johns Counties through 700 PM EDT...
At 636 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunnell, moving northeast at 15 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Palm Coast, Bunnell and Espanola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2942 8140 2958 8145 2969 8129 2949 8120
TIME...MOT...LOC 2236Z 223DEG 15KT 2950 8135
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ABSpecial Weather Statement
National Weather Service Jacksonville FL
704 PM EDT Sun Jun 11 2023
FLZ125-112330-
Coastal Duval FL-
704 PM EDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of east central Duval
County through 730 PM EDT...
At 704 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mayport, or 8 miles northeast of Unf, moving northeast at 15 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Atlantic Beach, Neptune Beach, Little Talbot Island, Mayport, Fort
Caroline and Talbot Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3031 8142 3040 8156 3053 8145 3052 8144
3052 8143 3050 8138 3034 8136
TIME...MOT...LOC 2304Z 223DEG 15KT 3039 8145
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABPreliminary Local Storm Report
National Weather Service Jacksonville FL
714 PM EDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM Hail 1 WNW Mayport 30.39N 81.43W
06/11/2023 E0.25 inch Duval FL Trained Spotter
1/4 inch Hail reported in Mayport Village.
&&
RNThe Jacksonville radar (KJAX), 29 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
2 thunderstorm wind. Local standard time, as filed.
The AWOS at Naval Station Mayport measured a wind gust of 63 mph.
A tree snapped on private property. Another image also showed a downburst-like cloud signature over the area. Time estimated from radar. Photos shared from the public of a tree snapped on private property. Another image also shows downburst-like cloud signature over the area. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099143, 1099142.